Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 65, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 18, 2016, 6:04 PM MDT for Cascade County, Meagher County, Montana. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 6:04 PM MDT (00:04 UTC)
- Expired
- Jul 18, 2016, 6:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 50 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:30 PM MDT | HAIL 1.75 | Monarch, MT | DELAYED REPORT OF GOLF BALL-SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1686 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
026
WUUS55 KTFX 190004
SVRTFX
MTC013-059-190045-
/O.NEW.KTFX.SV.W.0065.160719T0004Z-160719T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
604 PM MDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
NORTH CENTRAL MEAGHER COUNTY IN CENTRAL MONTANA...
* UNTIL 645 PM MDT
* AT 604 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 23 MILES
SOUTHEAST OF CASCADE...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELT...SLUICE BOXES STATE PARK...ARMINGTON AND MONARCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4706 11065 4695 11141 4712 11156 4745 11091
4723 11077 4710 11077 4709 11067
TIME...MOT...LOC 0004Z 244DEG 33KT 4708 11130
HAIL...1.00IN
WIND...60MPH
$$
MARTIN2 follow-up statements
528
WWUS55 KTFX 190024
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
624 PM MDT MON JUL 18 2016
MTC013-059-190045-
/O.CON.KTFX.SV.W.0065.000000T0000Z-160719T0045Z/
CASCADE MT-MEAGHER MT-
624 PM MDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN CASCADE AND NORTHWESTERN MEAGHER COUNTIES...
AT 624 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTH OF
BELT...OR 27 MILES SOUTHEAST OF GREAT FALLS...MOVING NORTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SLUICE BOXES STATE PARK...ARMINGTON AND MONARCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4698 11119 4717 11134 4739 11087 4723 11077
4710 11077 4709 11067 4706 11065
TIME...MOT...LOC 0024Z 243DEG 31KT 4714 11106
HAIL...1.00IN
WIND...60MPH
$$
MARTIN630
WWUS55 KTFX 190036
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
636 PM MDT MON JUL 18 2016
MTC059-190046-
/O.CAN.KTFX.SV.W.0065.000000T0000Z-160719T0045Z/
MEAGHER MT-
636 PM MDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEAGHER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4701 11099 4727 11112 4736 11085 4723 11077
4710 11077 4709 11067 4706 11065
TIME...MOT...LOC 0036Z 244DEG 33KT 4719 11091
$$
MTC013-190045-
/O.CON.KTFX.SV.W.0065.000000T0000Z-160719T0045Z/
CASCADE MT-
636 PM MDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN CASCADE COUNTY...
AT 636 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF
BELT...OR 28 MILES SOUTHEAST OF GREAT FALLS...MOVING NORTHEAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SLUICE BOXES STATE PARK AND MONARCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4701 11099 4727 11112 4736 11085 4723 11077
4710 11077 4709 11067 4706 11065
TIME...MOT...LOC 0036Z 244DEG 33KT 4719 11091
HAIL...1.00IN
WIND...60MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:37 PM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 18, 2:37 PM MDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 237 PM MDT MON JUL 18 2016 .DISCUSSION... Tonight through Wednesday...Water vapor pics indicate a low pressure trof along the West Coast with southwest flow aloft over Central and Southwest Montana. The air mass is unstable although convective temperatures are quite high. A weak disturbance moving through the flow aloft will help initiate late afternoon convection but an associated cold front will bring much drier and stable air into the zones this evening. Conditions will remain more stable across the zones Tuesday...most unstable region will be across the northeast zones. Anticyclonic curvature of flow aloft will be in place Tuesday. It will be flattened Wednesday as a shortwave moves through the flow but dry conditions will make any convection difficult. Zelzer Wednesday night through Monday...Overall an upper level ridge of high pressure will reside over the region on Wednesday, with the GFS/EC progging a weak upper level trof moving through the region Thursday into Friday. As a result, a few thunderstorms are possible over North Central MT Thu/Fri, but the upper level ridge rebuilds over the region for Sat through Mon. As a result, mostly dry conditions are expected over the weekend and into early next week. Afternoon temperatures will be near to slightly above normal through the entire extended period. Brusda && .AVIATION...UPDATED 1745Z. The air mass will become quite unstable this afternoon along and north of a KHLN-KLWT line. An upper level disturbance moving through southwest flow aloft will help develop afternoon thunderstorms over the western mountains by mid-afternoon. These storms will move northeast during the late afternoon and evening. Very strong and gusty winds are expected near thunderstorms. VFR conditions will prevail through the next 24 hours. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 90 54 87 / 30 10 10 20 CTB 51 82 51 81 / 50 10 10 10 HLN 57 92 59 89 / 20 10 10 10 BZN 51 92 52 90 / 10 10 10 10 WEY 45 80 45 79 / 0 0 0 0 DLN 52 89 51 86 / 10 0 10 10 HVR 58 91 57 86 / 20 10 10 10 LWT 56 89 55 86 / 10 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jul 18, 2:02 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
202 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL LEWISTOWN 47.06N 109.43W
07/17/2016 E1.00 INCH FERGUS MT BROADCAST MEDIA
BROADCAST MEDIA SHARED VIEWER PHOTO SHOWING SEVERAL
HAIL STONES OF AT LEAST QUARTER SIZE. SIZE ESTIMATED
FROM COIN IN PHOTO. TIME AND LOCATION ESTIMATED.
&&
PNSpecial weather statement, Jul 18, 5:38 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 538 PM MDT MON JUL 18 2016 MTZ012-054-190015- MEAGHER MT-CASCADE MT- 538 PM MDT MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASCADE AND NORTHWESTERN MEAGHER COUNTIES UNTIL 615 PM MDT... AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4688 11159 4704 11173 4734 11127 4706 11094 TIME...MOT...LOC 2337Z 233DEG 27KT 4699 11156 MARTIN
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 47 min |
| Jul 18, 7:13 PM MDT | Tornado Warning | TFX | Judith Basin | 17 min |
| Jul 18, 7:30 PM MDT | Tornado Warning | TFX | Judith Basin | 18 min |
| Jul 18, 7:46 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 44 min |
| Jul 18, 8:17 PM MDT | Special Weather Statement | TFX | Pondera | 43 min |
| Jul 18, 8:30 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 45 min |
| Jul 18, 8:44 PM MDT | Areal Flood Advisory | TFX | Fergus | 3 hr |
| Jul 18, 9:02 PM MDT | Special Weather Statement | TFX | Glacier | 58 min |
| Jul 18, 9:13 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 50 min |
| Jul 18, 10:34 PM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jul 18, 10:47 PM MDT | Special Weather Statement | TFX | Glacier | 43 min |
| Jul 18, 11:02 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 28 min |
| Jul 18, 11:21 PM MDT | Special Weather Statement | TFX | Blaine | 54 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.